Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why should a tourniquet not be left on for a long time before taking blood?

  1. AIt makes the blood turn blue in the tube
  2. BIt can change the results, for example by concentrating the blood
  3. CIt makes the patient's arm grow stronger
  4. DIt stops the needle from entering the vein because the vein is too hard
2.Nursing fundamentalsHard

A patient receiving chemotherapy develops a temperature of 38.3 °C. Why is this treated as an emergency?

  1. AChemotherapy always causes a fever that needs no action
  2. BThey may have neutropenic sepsis, which can quickly become fatal
  3. CThe fever means the chemotherapy has stopped working on the cancer
  4. DA fever shows the cancer has spread
3.Clinical nursingMedium

A patient with type 1 diabetes is vomiting and eating little. What is correct sick-day advice?

  1. ACheck glucose once a day only
  2. BStop insulin until eating normally again to avoid hypoglycaemia
  3. CHalve fluid intake to prevent vomiting
  4. DDo not stop insulin; check glucose and ketones more often
4.Clinical nursingHard

During a blood transfusion, an older patient with heart failure becomes breathless with a rising blood pressure, raised JVP and crackles in the lungs. What is the most likely cause?

  1. ATransfusion-associated circulatory overload
  2. BA febrile non-haemolytic reaction
  3. CAnaphylaxis
  4. DTransfusion-related acute lung injury with hypotension
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 29 mmHg (3.9 kPa). Use the rule that in chronic respiratory alkalosis HCO₃⁻ falls by 5 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 29 mmHg (3.9 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard
pH7.357.457.24PaCO₂mmHg354524HCO₃⁻mmol/L222610appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.24, PaCO₂ 24 mmHg (3.2 kPa), HCO₃⁻ 10 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.24PaCO₂ 24 mmHg (3.2 kPa)HCO₃⁻ 10 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
E3 / 4+V3 / 5+M? / 6GCS 11?

Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 11, with E3 and V3. What motor score M was recorded, and which response does it describe? Give the number.

GCS 11E3V3
M =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: holds on to furniture; IV therapy or saline lock: no; gait: weak; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL76% free water75 mL/hevery 4 h66 kg · 35 mL/kg/day18 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 66 kg patient has a fluid goal of 35 mL/kg/day and receives all fluid through a feeding tube. The formula is 76% free water and runs at 75 mL/h for 18 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

66 kg35 mL/kg/day76%75 mL/h · 18 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
181 kg187 cmmanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 187 cm tall and weighs 181 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

187 cm181 kgmanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial flutter, 3:1 conductionatrial flutter, 4:1 conductionsinus tachycardianormal sinus rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 3:1 conduction
  2. 2atrial flutter, 4:1 conduction
  3. 3sinus tachycardia
  4. 4normal sinus rhythm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV2:1 AV block (type undetermined)first-degree AV blocksecond-degree AV block type IIsinus bradycardia

Interpret this lead II strip. Which interpretation can you defend from this single strip? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 12:1 AV block (type undetermined)
  2. 2first-degree AV block
  3. 3second-degree AV block type II
  4. 4sinus bradycardia
13.Prioritization & delegationMedium

A patient taking warfarin has an INR of 5.2 and no signs of bleeding. What should the nurse do?

  1. AGive a double dose to correct the result
  2. BEncourage the patient to take aspirin for pain
  3. CGive the usual dose and recheck the INR next month
  4. DHold the warfarin dose and inform the provider
14.Prioritization & delegationHard

After surgery, a patient who has taken long-term steroids becomes hypotensive and weak, and the blood pressure does not rise with IV fluids. Which problem should the nurse suspect?

  1. AAn allergic reaction to the anesthetic
  2. BFluid overload from too much IV fluid
  3. CAdrenal crisis from steroid withdrawal
  4. DNormal tiredness after anesthesia
15.Infection control & patient safetyMedium

A patient cannot bear weight and cannot help with transfers. Which method is safest to move the patient from bed to chair?

  1. AOne nurse doing a standing pivot transfer
  2. BA mechanical lift used by enough trained staff
  3. CAsking the patient to stand and try their best
  4. DTwo nurses lifting the patient under the arms
16.Infection control & patient safetyHard

A patient restrained because of violent behavior is now calm, oriented and following instructions. What should the nurse do?

  1. AKeep the restraints until the next provider visit
  2. BRemove the restraints, because the reason for them has ended
  3. CKeep the restraints until the order expires
  4. DRemove one restraint each day to test the patient’s behavior
17.Lab values & electrolytesMedium

Which laboratory value best reflects the cause of confusion in a patient with severe liver disease and a flapping tremor?

  1. AA low serum lipase
  2. BA raised troponin
  3. CA raised serum ammonia
  4. DA low serum potassium only
18.Lab values & electrolytesHard

A patient with SIADH is on fluid restriction. Which task can the RN delegate to unlicensed assistive personnel (UAP), such as a nursing or healthcare assistant?

  1. ADeciding when to recheck the sodium level
  2. BTeaching the reasons for fluid restriction
  3. CMeasuring and recording intake and output
  4. DAssessing the patient for new confusion

3Solutions

1.Nursing fundamentals

Answer: B · It can change the results, for example by concentrating the blood

Why this is the answer

Prolonged tourniquet time causes fluid to leave the vessel and can alter results such as potassium and protein. It is applied only as long as needed.

Answer

B · It can change the results, for example by concentrating the blood
2.Nursing fundamentals

Answer: B · They may have neutropenic sepsis, which can quickly become fatal

Why this is the answer

Patients with a low neutrophil count may have few signs of infection apart from fever and can deteriorate fast. Urgent assessment and IV antibiotics, usually within an hour, are needed.

Answer

B · They may have neutropenic sepsis, which can quickly become fatal
3.Clinical nursing

Answer: D · Do not stop insulin; check glucose and ketones more often

Why this is the answer

Stopping insulin in type 1 diabetes can quickly cause DKA. Patients should continue insulin, monitor glucose and ketones, drink fluids and seek help if ketones rise.

Answer

D · Do not stop insulin; check glucose and ketones more often
4.Clinical nursing

Answer: A · Transfusion-associated circulatory overload

Why this is the answer

TACO causes pulmonary oedema with hypertension and raised venous pressure, especially in older people and those with heart or kidney disease. TRALI usually presents with hypotension and no fluid overload signs.

Answer

A · Transfusion-associated circulatory overload
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 18.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|29 − 40| = 11 mmHg → 1.1 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 5·1.1 = 18.5 mmol/L

Answer

HCO₃⁻ = 18.5 mmol/L
6.Arterial blood gas interpretation

Answer: appropriate compensation

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·10 + 8 = 23 → 21–25 mmHg

Compare

measured: 24 mmHg → appropriate compensation

Answer

appropriate compensation
7.Clinical assessment scores

Answer: M = 5

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Motor score

M = 11 − 3 − 3 = 5
M5: moves a hand to the site of pressure (localises)

Answer

M = 5
8.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 15 + 30 + 0 + 10 + 15 = 70

Risk level

70 → high risk

Answer

high risk
9.Enteral & parenteral nutrition calculations

Answer: V = 214 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

35·66 = 2310 mL/day

Free water from the formula

75·18 = 1350 mL
1350·0.76 = 1026 mL

Water still needed

2310 − 1026 = 1284 mL/day

Volume per flush

24/4 = 6 flushes
V = 1284/6 = 214 mL

Answer

V = 214 mL
10.Enteral & parenteral nutrition calculations

Answer: P = 203 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 181/1.87² = 51.76 kg/m²

Ideal body weight (Devine)

187 cm/2.54 = 73.62 in
IBW = 50 + 2.3·(73.62 − 60) = 81.33 kg

Protein goal

BMI 40 or more: 2.5 g per kg of ideal body weight.

P = 2.5·81.33 = 203.3 ≈ 203 g/day

Answer

P = 203 g/day
11.ECG rhythm strip interpretation

Answer: atrial flutter, 4:1 conduction

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 20 small boxes, 1500 ÷ 20 ≈ 75 per minute.
2. Rhythm: regular, every R–R is 0.80 s.
3. P waves: none; regular sawtooth flutter waves every 0.20 s (300 per minute), 4 for each QRS.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

atrial flutter, 4:1 conduction

Answer

atrial flutter, 4:1 conduction
12.ECG rhythm strip interpretation

Answer: 2:1 AV block (type undetermined)

2:1 AV block: with two P waves for every QRS, no two conducted P waves follow each other, so you cannot see whether the PR would lengthen (type I) or stay constant (type II) before a non-conducted P wave. From one strip it is called a 2:1 AV block; a longer strip or a change in the conduction ratio decides the type. A narrow QRS makes type I more likely and a wide QRS type II, but neither proves it.

Five steps

1. Rate: R–R = 42 small boxes, 1500 ÷ 42 ≈ 36 per minute.
2. Rhythm: regular, every R–R is 1.68 s.
3. P waves: upright and regular (P–P 0.84 s, 71 per minute), two for every QRS.
4. PR interval: constant at 0.18 s in the conducted beats.
5. QRS: 0.14 s, wide (0.12 s or more).

Why the type stays open

Every second P wave is not conducted, so no two conducted beats follow each other and a lengthening PR could never show.
2:1 AV block (type undetermined)

Answer

2:1 AV block (type undetermined)

A narrow QRS makes type I more likely and a wide QRS type II, but only a longer strip or a change in the conduction ratio decides.

13.Prioritization & delegation

Answer: D · Hold the warfarin dose and inform the provider

Why this is the answer

An INR well above target raises the risk of serious bleeding. The nurse holds the dose, informs the provider and watches for bleeding. Without bleeding, holding warfarin is usually enough at this level; vitamin K is mainly used for very high INRs or bleeding.

Answer

D · Hold the warfarin dose and inform the provider
14.Prioritization & delegation

Answer: C · Adrenal crisis from steroid withdrawal

Why this is the answer

Patients on long-term steroids may not make enough cortisol to cope with surgical stress. Refractory hypotension suggests adrenal crisis, which needs urgent IV hydrocortisone as prescribed.

Answer

C · Adrenal crisis from steroid withdrawal
15.Infection control & patient safety

Answer: B · A mechanical lift used by enough trained staff

Why this is the answer

For a patient who cannot bear weight or help, a mechanical lift prevents injury to both patient and staff. Lifting under the arms can injure the shoulders, and pivot transfers need weight bearing.

Answer

B · A mechanical lift used by enough trained staff
16.Infection control & patient safety

Answer: B · Remove the restraints, because the reason for them has ended

Why this is the answer

Restraints are used only as long as needed to keep people safe. Once the patient no longer presents a danger, the restraints are removed, even if the order has not yet expired.

Answer

B · Remove the restraints, because the reason for them has ended
17.Lab values & electrolytes

Answer: C · A raised serum ammonia

Why this is the answer

A failing liver cannot convert ammonia into urea, so ammonia builds up and contributes to hepatic encephalopathy. Lactulose is commonly used to lower ammonia absorption from the gut.Checked against: Ammonia Levels · MedlinePlus (NIH) (2026); Loss of brain function - liver disease · MedlinePlus (NIH) (2025)

Answer

C · A raised serum ammonia
18.Lab values & electrolytes

Answer: C · Measuring and recording intake and output

Why this is the answer

UAP can measure and record intake and output and weigh the patient, then report the values to the RN. Assessing mental status, teaching and making decisions about laboratory monitoring need nursing judgment and remain with the RN.

Answer

C · Measuring and recording intake and output

ExamProblems · examproblems.com/courses/nursing-fundamentals